Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Springfield, MO

March 7, 2024Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 7, 2024, 5:37 PM CST for Bourbon County, Crawford County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 5:37 PM CST (23:37 UTC)
Expired
Mar 7, 2024, 6:15 PM CST
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KSGF 072337
SVRSGF
KSC011-037-080015-
/O.NEW.KSGF.SV.W.0007.240307T2337Z-240308T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
537 PM CST Thu Mar 7 2024

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bourbon County in southeastern Kansas...
  Northwestern Crawford County in southeastern Kansas...

* Until 615 PM CST.

* At 536 PM CST, strong thunderstorms expected to become severe were 
  located along a line extending from near Moran to 11 miles 
  southwest of Bronson to 7 miles northwest of Erie, moving 
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Bronson around 540 PM CST.
  Uniontown around 550 PM CST.
  Walnut and Hepler around 555 PM CST.

Other locations impacted by these severe thunderstorms include
Marmaton, Hiattville, Petersburg, Porterville, Brazilton, and
Greenbush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 9508 3786 9476 3762 9484 3751 9498
      3756 9509
TIME...MOT...LOC 2336Z 296DEG 23KT 3787 9515 3776 9519 3766 9531 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Nelson
1 follow-up statement
554 
WWUS53 KSGF 072357
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
557 PM CST Thu Mar 7 2024

KSC011-037-080015-
/O.CON.KSGF.SV.W.0007.000000T0000Z-240308T0015Z/
Bourbon KS-Crawford KS-
557 PM CST Thu Mar 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR SOUTHWESTERN BOURBON AND NORTHWESTERN CRAWFORD COUNTIES...

At 556 PM CST, severe thunderstorms were located along a line
extending from near Redfield to near Hepler to near Walnut, moving
east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Walnut, Redfield, and Hepler around 600 PM CST.

Other locations impacted by these severe thunderstorms include
Marmaton, Hiattville, Petersburg, Porterville, Brazilton, and
Greenbush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 9508 3786 9476 3762 9484 3751 9498
      3756 9509
TIME...MOT...LOC 2356Z 282DEG 30KT 3786 9492 3775 9496 3765 9508 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Nelson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 5:17 PM CST, 20 minutes earlier. Its key messages:

  • A few strong to severe storms will occur today (west of Hwy 65) and Friday (south of I-44). 1" hail and 60 mph winds possible.
  • Numerous showers and thunderstorms today through Friday night. Generally 1.5-3.0 inches of rain with locally higher and lower amounts up to 5 inches.
  • Cooler this weekend, then quieter and warmer weather returns for the start of next week.
Area forecast discussion, Mar 7, 5:17 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
517 PM CST Thu Mar 7 2024

.KEY MESSAGES...

- A few strong to severe storms will occur today (west of Hwy
  65) and Friday (south of I-44). 1" hail and 60 mph winds
  possible.

- Numerous showers and thunderstorms today through Friday night.
  Generally 1.5-3.0 inches of rain with locally higher and lower
  amounts up to 5 inches.

- Cooler this weekend, then quieter and warmer weather returns
  for the start of next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1245 PM CST Thu Mar 7 2024

Much of the general forecast through tonight is still on track
with highs still expected to be in the mid-50s to mid-60s in the
extreme SW corner of MO, and lows tonight in the lower 50s.
Widespread rainfall with accumulations of 2-3" is still
expected. Some areas north of Springfield have already measured
1-1.5" of rain. These areas could reach higher than 3" by the
end of the entire event. The main changes to the forecast with
this update is for increasing concerns for potential severe
weather and flooding through tonight, especially NW of I-44,
with the SPC adding a slight (2/5; 15%) risk for that area and
the WPC maintaining a marginal (1/4) risk for excessive
rainfall.

A deep upper-level longwave trough is currently situated over
the west CONUS with the nose of a 100-120+ kt jet stream
reaching into OK/TX. Left-exit region divergence is forcing the
widespread rain shield across our forecast area. At the surface,
a "starfish" frontal pattern is set up across the south-central
Plains with a 1004 mb low over the TX panhandle, a southward
extending dryline, a SE extending warm front across OK, and a
bisecting cold front across KS and NW MO. Just above this, a
30-40 kt low-level jet is progged over east OK.

A few strong to severe storms through this evening:

Throughout the day today, the sfc low will propagate ENE and the
warm front will lift north, shifting to a WSW-ENE orientation.
By 6 PM, this front should be across SE KS into central MO with
some guidance suggesting the northern cold front intersecting
with the warm front in SE KS. Latest satellite obs also depict
clearing of clouds across west OK and south-central KS. The
clearing should progress eastward as the sfc features evolve
allowing for meager instability nosing into SW MO. Latest WoFS
and HREF runs depict 500-1000 J/kg of SBCAPE and 250-750 J/kg of
MLCAPE. As they say, "you just need enough instability for
storms". The mid- and upper-level jet will progress eastward,
overspreading 30-50 kts of 0-6 km effective bulk shear behind
the warm front and ahead of the cold front. Additionally, a deep
moist layer for early March with PWATs around 1.00" will keep
dry air entrainment minimal, allowing for any convection to
utilize the near full potential of the instability. Sufficient
instability and ample shear will support a risk for severe
thunderstorms late this afternoon into the late evening, west of
Hwy 65.

That being said, HREF and WoFS paintballs initiate convection
along/ahead of the warm and cold fronts in SE KS. Shear vectors
across this boundary look to be at 30-45 degrees which would
support semi-discrete cells before forcing from the cold front
turns storm mode more linear. Latest WoFS do hit on at least one
discrete supercell tracking through our western CWA. Hodographs
out ahead of the storms exhibit veer-back-veer profiles with
most of the shear in the low-levels thanks to a N-S oriented
LLJ. The backing part of the hodograph lands over the expected
Bunkers Right storm motion, suggesting any supercell will trend
to high precipitation and quickly develop a cold pool and
become linear. This will promote a risk of isolated severe wind
gusts up to 60 mph. Additionally, larger CAPE profiles within
the hail growth zone with lapse rates at 6.5-7.0 C/km will also
promote a hail threat up to one inch. The tornado threat is
more conditional as the near-surface air becomes more stable
after sunset, but given 0-1 km SRH values up to 200 m2/s2 and
critical angles near 90 degrees, a tornado or two cannot be
ruled out if storm dynamics can overcome the stable boundary
layer and/or tap into the warmer air behind the warm front.
This threat will be west of Hwy 65, mainly confined along the
SW MO/KS border.

1.5-3.0" of rain with locally higher amounts up to 5":

While the severe threat should stay west of Hwy 65 as
instability becomes much more eager east of the highway, as the
night goes on, CAMs suggest storms could begin to train along
the warm front, north of I-44. With a 25-35 kt LLJ moving over
the front along with moderately-deep moist profiles, training
storms would promote a flooding threat. If storms do no
effectively train, fast storm motions would keep the flooding
threat more marginal. This threat will be further evaluated once
observed storm trends tonight are analyzed. It is also important
to note that rainfall totals will be locally higher up to 5"
where thunderstorms track--and especially train--over.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 242 PM CST Thu Mar 7 2024

For Friday, the front will gradually shift southeast, starting
near I-44 early in the day. As another wave moves up the front,
showers and thunderstorms will expand in coverage. Severe
potential will exist south of I-44 in the SPC Marginal Risk
area, where 1" hail is the primary threat. Generally, MLCAPE
values of 500-1,000 J/kg are shown by models with 40-50 kts of
deep layer shear. With additional rainfall falling over areas
that likely have not seen as much recent rain, flooding
potential is low but any training storms could lead to isolated
minor flooding.

Precip exits the area by early Saturday, with the rest of the
day seeing clearing skies and highs in the 50s. Clear skies
Saturday night will allow for lows in the upper 20s to low 30s
along with a frost/freeze. Vegetation growth is earlier than
normal for this time of year, so anyone with sensitive plants
will need to take measures to protect them.

Highs Sunday will be in the upper 50s to low 60s with sunny
skies.

Dry weather and a warming trend will continue through Tuesday
with highs in the upper 60s to mid 70s Tuesday.

20-30% chances for rain return mid-week with highs in the 70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 516 PM CST Thu Mar 7 2024

Showers and thunderstorms are expected to redevelop along a warm
front this evening, generally starting north of the TAF
locations with precipitation eventually shifting south through
the area this evening and overnight. MVFR and IFR conditions are
expected with the convection tonight into Friday.

&&

.CLIMATE...
Issued at 230 PM CST Wed Mar 6 2024

Record Precipitation:

March 7:
KSGF: 0.95/1905
KJLN: 0.46/1995

March 8:
KSGF: 1.58/1908
KJLN: 1.39/1999
KVIH: 0.95/1958

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Titus
AVIATION...Lindenberg
CLIMATE...Titus
Hazardous weather outlook, Mar 7, 2:23 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
223 PM CST Thu Mar 7 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
223 PM CST Thu Mar 7 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A few strong to severe thunderstorms could produce one inch hail
and damaging winds, mainly along and west of Highway 65 late this
afternoon into this evening. There is also a small risk for a
tornado or two west of Highway 65 and north of Interstate 44.

Locally heavy rainfall this evening and tonight may lead to
localized minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More widespread shower and thunderstorm chances (80-95%) return
for Friday. A few strong to severe thunderstorms are possible
south of Interstate 44 on Friday. These storms may produce one
inch hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.